All of us in Emergency Medicine have been getting an accelerated education on dealing with the adverse effects of synthetic cannabinoids on our patients. K2 or Spice has become so popular in NYC it’s not uncommon for us to see a half-dozen or more of these patients a night in our ED.
One of the challenges in making the diagnosis is the variable nature of the drug’s effects: from wild agitation and psychosis to somnolence and an almost comatose state. Whether this is a dose or time related response (or just the simple fact that there are numerous compounds being sold as the same drug) knowing what’s going on with your altered mental status patient just got a little more complicated.
Our paramedics on the street are also becoming experts and learning on the job how to pick up clues that their unresponsive patient is in fact high on K2. They see it up close daily and have a lot to teach us. Thanks to Michael Paulino for sharing this clinical pearl with me today. it’s one I didn’t know about, and one I’m sure to use on my next shift.